- Mild, moderate or severe inner agitation or inner restlessness that can be accompanied by mild to extreme fear
- Feelings of inner “tickling” or “screaming”
- “like my insides are being “squeezed”
- “like having poison ivy on the inside of my body and not being able to itch it”
- Compelling need to be constantly moving your limbs or your entire body, including writhing, pacing, or rocking back and forth
- Wanting to burst out of your skin or rip your skin off
- Feeling like the insides of your body are vibrating
- Feeling like there are bugs crawling underneath your skin
- Feeling completely imprisoned in your body, often leading to severe panic, despair, or hopelessness
What is akathisia?
Akathisia is generally defined as a feeling of inner restlessness and the need to be constantly moving, and can range in intensity from feeling like an unpleasant nuisance to a bodily prison that is utterly unbearable. It can be caused either by taking a psychiatric drug, especially after starting a new drug or increasing a dose, or by reducing or coming off a psychiatric drug. Personal reports suggest there is no difference in the sensory experience of akathisia whether one is taking or withdrawing from a psychiatric drug. However, there does seem to be a difference in outcome: people who experience akathisia set off by psychiatric drug withdrawal do find that it goes away in time, once their central nervous systems have had enough of a chance to heal from the drug.
Akathisia is well-documented in the scientific literature as a common side effect of many psychiatric drugs (for more on this, visit PubMed and search “akathisia”). However, often when this symptom arises—especially during psychiatric drug withdrawal—people find that physicians will diagnose them with new conditions like “restless leg syndrome” or “generalized anxiety disorder”, and give them new medications to treat these new “diseases”. Common wisdom in the lay withdrawal community says that adding new drugs to the mix when coming off and healing from psychiatric medications can be very risky. In the case of withdrawal-induced akathisia, many people—especially those with already-compromised central nervous systems from rapid or cold-turkey withdrawal—find the introduction of additional prescriptions can actually prolong withdrawal symptoms and make them more difficult to bear.
How long will withdrawal-induced akathisia last?
People in the withdrawal community have found that withdrawal-induced akathisia—even of the most extreme and unbearable variety—is not permanent and eventually resolves on its own, once a person’s central nervous system has had enough time to restabilize. How long that will take is difficult to predict and varies across individuals. However terrifying and agonizing it may be to endure withdrawal-induced akathisia on a daily (sometimes hourly, sometimes minute-by-minute) basis, you can trust that your body is working hard to heal. Many, many people report that in time, the bars of this horrible prison begin to fall away, until they eventually feel free from it entirely.